What Is A Lethal Dose Of MDMA (Ecstasy/Molly)?

Medically Reviewed by Johnelle Smith, M.D on July 13, 2021

Ecstasy, also known as MDMA or molly, is an illicit drug that is used recreationally. Although uncommon, MDMA use can be fatal if taken in very high doses or mixed with other drugs.

What Is The Lethal Dose Of Ecstasy/MDMA/Molly?

Ecstasy, also known as molly or MDMA, is a recreational “club drug”. Taking very high doses of ecstasy can be lethal, although fatal consequences from MDMA are uncommon.

One single Ecstasy pill usually contains about 80 to 125 mg of ecstasy. According to research, a lethal dose of ecstasy for humans is about 15 to 16 times the standard recreational dose.

Learn more about the lethal dose of commonly abused drugs

Determining A Lethal Dose Of Ecstasy

The lethal dose of ecstasy is about 2 grams, or 2000 milligrams. The lethal dose of MDMA can range between 10 to 16 times the average single dose.

A single dose of ecstasy typically comes in pill or tablet form. Research shows that MDMA overdose deaths are associated with blood levels up to 40 times higher than the usual recreational range.

Is Ecstasy Overdose Always Deadly?

Overdosing on Ecstasy doesn’t always lead to fatal outcomes. Fatal MDMA overdose is uncommon.

Death from MDMA overdose can occur if someone has taken too much Ecstasy, has mixed it with other drugs, or has become severely dehydrated under the influence of Ecstasy.

What Factors Can Affect The Lethal Dose Of MDMA?

The lethal dose of a drug like MDMA can vary according to a wide range of personal and biological factors.

Factors that can affect the lethal dose of MDMA include:

  • use of other drugs (including alcohol)
  • liver and kidney function
  • drug metabolism
  • drug tolerance
  • hydration
  • pre-existing health conditions

Taking a dose that’s lethal for one person may not be lethal for the next. If someone is experiencing serious symptoms after taking Ecstasy, seeking medical attention is recommended.

Find the right treatment program for MDMA abuse today.

Call to be connected with a treatment specialist. 100% Free and Confidential.

(844) 616-3400

Recognizing The Signs Of MDMA Overdose

Serious cases of MDMA overdose are uncommon. If someone is showing severe overdose symptoms after taking Ecstasy, consider seeking medical attention.

Signs of MDMA overdose can include:

  • high blood pressure
  • panic attacks
  • faintness
  • seizures
  • loss of consciousness

Rare, acute dangers of MDMA that can occur in addition to overdose include kidney failure—from very high body temperature—and heart failure.

Find Treatment For MDMA Abuse And Addiction

Ecstasy overdose can be a sign of drug abuse in some people. While fatal outcomes are uncommon with MDMA overdose, drug abuse is a serious issue that can require treatment.

If you’re searching for drug abuse treatment for yourself or a loved one, call us today to learn more about available treatment options.

This page does not provide medical advice. See more

Addiction Resource aims to provide only the most current, accurate information in regards to addiction and addiction treatment, which means we only reference the most credible sources available.

These include peer-reviewed journals, government entities and academic institutions, and leaders in addiction healthcare and advocacy. Learn more about how we safeguard our content by viewing our editorial policy.

  • Was this Helpful?
  • YesNo
Medically Reviewed by
Johnelle Smith, M.D on July 13, 2021
Let us walk you through the treatment process. We're here to help.
For 24/7 Treatment Help:
100% Free & Confidential. Call (844) 616-3400